Recommended: Move hydrocodone combo products to schedule II


Recalls, warnings and label changes

A proposed reclassification of hydrocodone combination products from schedule III to schedule II. After a thorough analysis of extensive scientific literature, review of hundreds of public comments and several public meetings, the FDA is recommending that hydrocodone combination products be reclassified to the more restrictive schedule.

Image from Thinkstock
Image from Thinkstock.

A labeling update and drug safety communication on low-molecular-weight heparin, including enoxaparin, regarding the risk of spinal column bleeding and subsequent paralysis after spinal injections, including epidural procedures and lumbar punctures. Placement or removal of a spinal catheter should be delayed for at least 12 hours after administration of prophylactic doses of the drugs. Longer delays (24 hours) should be considered for patients receiving higher therapeutic doses. A postprocedure dose should usually be given no sooner than 4 hours after catheter removal.

A suspension of sales and marketing of ponatinib (Iclusig) due to the risk of life-threatening blood clots and severe narrowing of blood vessels. In the most recent clinical trial data submitted by the manufacturer, at least 20% of participants developed blood clots or narrowing of blood vessels. The FDA will continue to evaluate the drug and determine whether there are any patient populations in which the benefits may outweigh the risks.

A safety communication on the St. Jude Amplatzer atrial septal occluder (ASO) due to reports that tissue surrounding the ASO can erode and result in life-threatening emergencies that require immediate surgery. These events occur in approximately 1 to 3 of every 1,000 patients implanted with the device, the FDA warned. Removal is not necessarily recommended, but clinicians should educate patients implanted with the ASO to seek immediate medical attention if they develop symptoms such as chest pain, numbness, sudden weakness, dizziness, fainting, shortness of breath or rapid heartbeat.

A recall of 1 lot of 1-g cefepime for injection USP and dextrose injection by B. Braun because the drug has been found to contain visible organic particulate matter, which may illicit inflammatory responses, both chronic and acute, and may be life threatening.

A voluntary field corrective for the Avance, Aisys and Avance CS2 anesthesia delivery systems due to a potential safety issue. Clinicians may continue to use the systems but should be aware that a unique sequence of inputs and a collapsed bellow could result in delivery of higher-than-expected tidal volume.

A recall of Nephron Pharmaceuticals' albuterol sulfate inhalation solution, 0.083%, due to unsatisfactory results from the manufacturer's aseptic process simulation to assure product quality.

A recall of Bard LifeStent Solo vascular stent due to deployment issues, including failure to deploy, partial deployment and difficult deployment. This product may cause serious adverse health consequences, including bleeding, loss of limb, myocardial infarction, stroke, vascular surgery and death.

A recall of 1 lot of Hospira's 0.25% Marcaine (bupivacaine HCL injection, USP), 75mg/30ml, single-dose vial, due to a confirmed customer report of discolored solution with visible particles inside the glass vial.

A recall of all lots of certain compounded sterile products from Specialty Medicine Compounding Pharmacy due to particulate matter found in vials of a compounded dextrose injection product.

A voluntary field corrective action on the Engström ventilator due to a potential safety issue that involves unresponsive buttons on the display.

A recall of MedStream Programmable infusion pump and refill kits by Codman and Shurtleff due to air in the pump reservoir that may release a higher dosage of drug than expected, potentially leading to drug overdose.

A recall of Edwards Lifesciences EMBOL-X glide protection system due to a deformed cannula tip. When force is applied to the tip during insertion or removal, it may lead to a separation and embolization. Use of this product may cause serious adverse health consequences, including death.

A recall of Baylis Medical's TorFlex transseptal guiding sheath kit because the sheath could remove particulate of less than 5 mm from the dilator, which could potentially migrate into a patient's bloodstream.